Texas, 2016Flash Flooding in Texas, June 2 to 5, 2016
June 2 to 5, 2016 · NWS LCH · 7 events in 4 counties and zones
A ridge of high pressure and an area of low pressure pulled deep moisture across the region during the first 4 days of June. A slow moving upper low and multiple short waves also traversed the area creating lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure and an area of low pressure pulled deep moisture across the region during the first 4 days of June. A slow moving upper low and multiple short waves also traversed the area creating lift. Widespread showers and storms was the result from the 2nd through the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 2, 8:37 AM CST, 13 minutes earlier.
Area forecast discussion, Jun 2, 8:37 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CDT THU JUN 2 2016
.UPDATE...Storm total precip showing 1 to 2 inches of rainfall
common across west Louisiana...ramping up to 2 to 5 inches over
southeast Texas. Have issued a flash flood watch for these areas.
Heavy rainfall ongoing across interior southeast Texas. Particularly
concerning to see continued develop to the south and southwest. A
couple of active days ahead. Updated zone package out with watch
included.
&&
.PREV DISCUSSION... /issued 710 AM CDT THU JUN 2 2016/
DISCUSSION...
For the 12z TAF issuance.
AVIATION...
Upper trough continues to slowly edge eastward toward southeast
Texas and southwest Louisiana. Outside of showers and thunderstorms
today...vfr conditions likely to be present across the region even
with some showers. However...the airmass remains unstable with lots
of moisture present...therefore... mvfr ceilings could easily
develop for a short time during organized convection. May see some
easing of convection later this evening with loss of daytime heating.
We will likely repeat again for late tonight into tomorrow as the
upper level storm systems continues to trek slowly east into our
area.
DISCUSSION...
Early morning sfc analysis shows the region remaining between high
pressure over the sern CONUS and low pressure over TX...while
water vapor imagery/00z upper air analysis shows mid/upper-level
low located over wrn TX. Result of all this is a very moist
onshore flow through much of the column...with 00z KLCH sounding
showing a juicy PWAT of 1.8 inches and a mean RH of 76 percent.
00z PWAT analysis in fact shows a tongue of enhanced moisture
stretching across the forecast area on up into nern TX this
evening. Local 88Ds show showers and a storm or two beginning to
pop up over our TX zones last hour as this higher moisture
interacts with a low- level convergence zone...while regional 88Ds
show quite a bit of convection to our west associated with
shortwaves rounding the low aloft.
No great changes to inherited forecasts this morning as all signs
continue to point to a wet few days across the forecast area.
Mid/upper-level low is progged to continue making slow progress
ewd across TX into the weekend...with several weak disturbances
expected to round it and pass across the wrn Gulf region. Forecast
soundings show plentiful moisture lingering over the forecast area
with PWAT values eventually topping out just above the 2.0 inch
mark...about 160 percent of normal. Expect showers and
thunderstorms to become widespread by this afternoon as a
result...with convection further fueled by albeit somewhat limited
daytime heating as well as resultant outflows. High POPs then
linger into the weekend as the low approaches...with event total
QPFs looking to average roughly 1.7 inches ern sections to 2.5
inches wrn areas. ATTM not feeling that this is enough rainfall to
warrant Flash Flood Watch issuance...although this will certainly
be monitored over the coming forecast cycles given the likelihood
of localized higher amounts over the next few days.
Troffing over the cntl CONUS and an accompanying sfc front will
push east of the forecast area Sunday into Monday...gradually
bringing rainfall to an end across the area. Ridging aloft over
the wrn CONUS and sfc high pressure will build ewd...maintaining a
drying trend for much of next week.
MARINE...
A light to moderate srly flow will linger through the weekend
before the front pushes through...allowing a light offshore flow
to develop. No flags are anticipated on the coastal waters through
the period ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 70 82 69 / 60 50 70 50
LCH 82 71 82 71 / 70 60 70 60
LFT 86 73 84 72 / 70 50 70 50
BPT 82 71 82 72 / 80 60 80 60
&&
.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ027-030-031-
041-042-073-074.
TX...Flash Flood Watch through Saturday morning for TXZ180-201-215-
216-259>262.
GM...None.
&&
PUBLIC...23Hazardous weather outlook, Jun 2, 4:58 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
558 AM CDT THU JUN 2 2016
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-031100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
558 AM CDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHWEST
LOUISIANA AND SOUTHEAST TEXAS THROUGH TONIGHT. RAIN COULD BE HEAVY
AT TIMES...AND MOTORISTS SHOULD BE AWARE OF THE POTENTIAL FOR
MINOR STREET FLOODING WITH THIS ACTIVITY. OTHERWISE SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS AND STORMS WILL CONTINUE INTO THE WEEKEND AS A
SLOW-MOVING AREA OF LOW PRESSURE ALOFT APPROACHES THE REGION FROM
THE WEST. SEVERE WEATHER IS NOT EXPECTED. RAIN CHANCES WILL
DIMINISH BY MONDAY AS THE LOW MOVES PAST THE AREA...AND DRY
WEATHER IS ANTICIPATED FOR THE REMAINDER OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
Flash Flood, Hardin
- When
- June 2, 8:50 AM CST to 8:45 PM CST
- Where
- Hardin County, 4.81 mi N of Sour Lake to 1.98 mi NW of Kountze
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.199, -94.386
Widespread street flooding was reported by the Hardin County Sheriff's Department. Flooding closed roads across a large portion of the county including in Lumberton and Silsbee.
Flash Flood, Jasper
- When
- June 2, 12:59 PM CST to 8:45 PM CST
- Where
- Jasper County, 2.95 mi NNE of Kirbyville to 6.03 mi S of Jasper Piney Wood Ar
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.688, -93.898
Texas Department of Transportation reported roads closed from flooding around Buna and Kirbyville including FM 777 and 1013.
Flash Flood, Jefferson
- When
- June 2, 11:10 PM CST to June 3, 4:00 AM CST
- Where
- Jefferson County, 12.99 mi SSW of Evadale to 19.13 mi SW of Evadale
- Cause
- Heavy Rain
- Reported by
- Utility Company
- Coordinates
- 30.171, -94.138
Beaumont Public Works reported multiple roadways flooded and closed around the city including Westgate Drive and Norwood Drive.
Flash Flood, Hardin
- When
- June 3, 9:23 AM CST to 1:30 PM CST
- Where
- Hardin County, 3.07 mi SSE of Village Mills to 2.52 mi NNE of Silsbee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.439, -94.379
Heavy rain flooded roadways around Kountze and eastern Hardin County with around 2 feet of water.
Flash Flood, Jasper
- When
- June 3, 10:36 AM CST to 1:30 PM CST
- Where
- Jasper County, 4 mi N of Kirbyville to 16.58 mi ENE of Kirbyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.707, -93.911
The Jasper County Sheriff's Department reported numerous roads flooded around and to the south of Kirbyville including Highway 96.
Flash Flood, Orange
- When
- June 4, 9:47 AM CST to 12:00 PM CST
- Where
- Orange County, 1.55 mi WSW of Bobsher to 1.79 mi WSW of Kinard Estates
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.072, -93.904
City of Orange Police reported water covering multiple streets in the city including Highway 62 at Interstate 10. Orangefield and Bridge City also had reports of flooded streets.
Funnel Cloud, Hardin
- When
- June 5, 6:15 PM CST
- Where
- Hardin County, 1.38 mi S of Grayburg
- Reported by
- Public
- Coordinates
- 30.100, -94.400
Multiple pictures of a funnel cloud were posted to social media in the Nome/Sour Lake area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
- Damaging Winds in South Dakota, June 2, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643362, 643363, 643366, 643367, 643368, 643369, 644571.